caret icon Back to all discussions

Singular for Children

My 5 1/2 yr old son's asthma was a bit out of control and his doctor prescribed Singular. After a few weeks of taking the new medication, it began to work and his asthma was finally controlled. However, he began to have wild crying fits in the middle of the night as if he was having terrible nightmares. Eyes opening and crying uncontrollably, I’d have to shake him out of it and let him know dad is here. I looked it up and mood swings and this kind of thing could be a side effect of singular.

Is there anyone else out there struggling with this issue? I’m at a loss for what to do and it’s heart breaking seeing my son go through this. Help!.

Mike Ortiz

  1. Great question, Mike. Singulair is a great medicine for controlling asthma. And as you note is is working great for your son. And it is a nice medicine for many adults and children with asthma. In fact, I myself have taken Singulair for over 30 years with good results. Although, it is noted that medicines can effect each of us in different ways. And, while rare, there have been some reported similar side effects to as what you note in your son. And it is difficult to know if what you describe is linked with the Singulair. It is still a good idea to report this type of observation to your son's pediatrician. He/she should have ideas to help you decide what is the best actions to take going forward. What do you think? John. Community Moderator. asthma.net

    1. hi John, thanks for the reply. I appreciate the input. Yes definitely planning on taking him to see his doctor about it.


    2. Hi Mike - I understand exactly what you are going through with your son. I concur with my colleague, , whose comment is both sound and practical. While your son's condition is controlled well with the medication (Singulair), it may be that the side effects outweigh the benefits.
      I'm glad to hear your plan is to contact your pediatrician. Please do check back and let us know how this all turns out for you and your son.
      Good luck!
      Leon (site moderator asthma.net)

  2. I too have been prescribed generic Singulair (Montelukast) and immediately upon reading the black label I decided against taking it. Psychotic episodes like nightmares, irritability, suicidal thoughts seem far scarier than my asthma symptoms. I read it’s not just children but adults get them too and it’s seemingly a long-term medication. I am more on the fence now that I continue reading about other people experiencing them.


    Keep us posted about what the pediatrician recommends your next step would be! Good luck!

    1. Good afternoon.
      I have similar side effects and i am an adult recently dx w asthma. These dreams are very very vivid as if i have another life. Not all are nightmares, but all are very draining when i wake up. My pulmonologist is aware, we agreed as long as it doesnt affect my daytime mood, i will continue taking, but i have been going through phases when i get tired from these dreams, i stop taking Cingulair and unfortunately need to restart as it does help with asthma symptoms. I am pretty much in the same boat.
      I hope this helps.

      1. Just want to say I'm glad your son has such a concerned and loving parent, Mike. We're always here to help! -Melissa, asthma.net team

        or create an account to reply.